Alert archive / Iowa / Flash Flood Watches in 2008
Flash Flood Watch 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 24, 2008, 3:49 PM CDT for 31 counties in Iowa. It took effect at May 25, 2008, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 3:49 PM CDT (20:49 UTC)
- In effect from
- May 25, 2008, 7:00 PM CDT
- Expired
- May 26, 2008, 6:53 AM CDT
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 31 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:20 PM CDT, 29 minutes earlier.
Area forecast discussion, May 24, 3:20 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SAT MAY 24 2008 .SHORT TERM /TONIGHT/... SURFACE LOW OVER WESTERN DAKOTA/S THIS AFTERNOON WILL MOVE NORTHEAST TONIGHT REACHING NRN ND BY 12Z. CDFNT SHOULD BE SOUTH OF THE LOW INTO NW IA BY THEN. DRY SE FLOW OVER IA FOR THE PAST SEVERAL DAYS WILL FINALLY GIVE WAY TO DEEP LOW-LEVEL MOISTURE LATE TONIGHT INTO SUNDAY AS BNDRY LAYER FLOW BECOMES MORE SOUTHERLY AND GRT LAKES HIGH MOVES EAST. TSTMS EARLY ON OVER THE PLAINS SHOULD MOVE ENE IN FAST MID LVL FLOW AND MOVE INTO WESTERN AND NW IA TONIGHT. AS IT DOES...IT SHOULD MOVE EAST OF LOW-LEVEL MOIST AXIS...BECOMING ELEVATED AND WEAKENING. ANY ACTIVITY OVER SE NE/NRN KS WOULD HAVE A CHANCE OF MAKING INTO CENTRAL IA SO WILL LEAVE MODERATE POPS IN AFTER MIDNIGHT. OVERNIGHT LOWS SHOULD BE HIGHER WITH LOW-LVL MOISTURE AND DEW POINTS INCREASING. .LONG TERM /SUNDAY THROUGH SATURDAY/... COMPLICATED FORECAST FOR SUNDAY THROUGH MONDAY. PRETTY MUCH A GIVEN FOR SEVERE STORMS AND HEAVY RAINFALL BUT THE FINER DETAILS ARE STILL A LITTLE SKETCHY. INITIALLY THEY HINGE ON WHAT ANY CONVECTION FROM TONIGHT WILL DO TOMORROW MORNING. CURRENT THINKING IS THAT STORMS WILL INITIATE THIS EVENING IN THE DRY PUNCH OVER CENTRAL KS THROUGH CENTRAL SOUTH DAKOTA. THEN...BASED ON CORFIDI VECTORS...STORMS WILL PROPAGATE INTO NW/NRN IA AND MAYBE WESTERN IA OVERNIGHT AND TRACK ACROSS IA SUNDAY MORNING. THIS MAY INITIALLY HAMPER DEVELOPMENT FOR THE AFTERNOON...DEPENDING ON HOW QUICKLY WE RECOVER. GIVEN THE DYNAMICS OF THIS SYSTEM AND THE LOCATION OF THE RIGHT REAR QUAD OF THE JET...CENTRAL IOWA IS IN THE PRIME LOCATION FOR REDEVELOPMENT BY EARLY/MID AFTERNOON. CAPES OF 5000-6000 J/KG AND SHEAR IN EXCESS OF 50-60 KTS ALONG WITH FAVORABLE JET POSITION SPELLS EXPLOSIVE DEVELOPMENT FOR US TOMORROW. THE ONE CONSIDERATION IS THE LACK OF THE WARM FRONTAL BOUNDARY OVER THE CWA. ALL MODES OF SEVERE WEATHER POSSIBLE SUNDAY AFTERNOON BUT THE BEST TORNADO POTENTIAL...AT LEAST FOR STRONG TORNADOES...RESIDES TO OUR NE. CAPE AND SHEAR VALUES INDICATE STRONG POTENTIAL FOR LARGE HAIL AND WIND. QPF VALUES HAVE BEEN CONSISTENTLY HIGH OVER SOUTHERN IOWA FOR SUNDAY NIGHT. THINKING NOW IS THAT WE WILL EVOLVE FROM A SEVERE EVENT IN THE AFTERNOON/EVENING TO AN MCS WITH A HEAVY RAIN THREAT OVERNIGHT. CURRENT MODEL TRENDS CONTINUE WITH THE IDEA OF HIGH PRESSURE PUSHING DOWN OUT OF CANADA ON MONDAY WHICH WILL PUSH THE FRONT SOUTH OF THE STATE FOR MEMORIAL DAY. THIS WILL PUSH THE SEVERE THREAT SOUTH AND LEAVE THE SOUTHERN TIER OR TWO OF COUNTIES WITH A LINGERING HEAVY RAIN THREAT. AS FOR THE REST OF THE EXTENDED...EXPECTING ZONAL FLOW OVER IOWA THROUGH MID/LATE WEEK. NEXT SYSTEM TO AFFECT IOWA LATE THURSDAY NIGHT/FRIDAY. POPS/WX GRIDS WERE BEEFED UP FOR THIS TIME FRAME. TEMPS WERE RAISED FOR SUNDAY MONDAY AS WE ARE EXPECTING VERY WARM AIR AHEAD OF THE FRONT THEN BROUGHT BACK TO SEASONAL READINGS IN THE ZONAL FLOW. && .AVIATION...24/18Z STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING. TSTMS SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE INTO IA TONIGHT. BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM PARAMETERS AFTER 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTHERN HALF OF CENTRAL IOWA /SOUTH OF HIGHWAY 30/ SUNDAY NIGHT. && LONG TERM...FAB SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 3:17 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SAT MAY 24 2008 IAZ004>007-015>017-023>028-033>039-252030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 317 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND MOVE EAST INTO NORTHERN IOWA TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY. THERE IS THE THREAT OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS. THE STORMS SHOULD MOVE SOUTH OF THE AREA INTO CENTRAL AND SOUTHERN IOWA DURING THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND PROBABLE SUNDAY AFTERNOON. IAZ044>050-057>062-070>075-081>086-092>097-252030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE PLAINS AND POSSIBLY MOVE EAST INTO CENTRAL AND SOUTHERN IOWA TONIGHT. MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS TONIGHT WITH THE BEST CHANCE OF STORMS BETWEEN MIDNIGHT AND 6 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. A FLASH FLOOD WATCH HAS BEEN POSTED FOR SOUTHERN AND SOUTH CENTRAL IOWA SUNDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY SUNDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, May 24, 3:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM TSTM WND GST CRESTON 41.06N 94.36W
05/24/2008 M61 MPH UNION IA MESONET
RWIS SITE REPORT.
&&
MS MAY 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:27 AM CDT | Wind Advisory | DMX | Adair, Adams, Cass, Clarke, Decatur, Ringgold and 2 more | 3 hr |
| May 24, 1:51 PM CDT | River Flood Warning | DMX | Lucas | 25 hr |
| May 24, 5:11 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 15 hr |
Nearby
Flash Flood Watches in Iowa, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.